Missouri, 2011

Hail and Damaging Wind in Missouri, May 31, 2011

May 31, 2011 · NWS SGF · 2 events in 1 county or zone

An upper level disturbance moving north of the Ozarks produced a couple strong to severe storms which caused isolated large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An upper level disturbance moving north of the Ozarks produced a couple strong to severe storms which caused isolated large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 31, 2:00 AM CST, 4 hours earlier.

Area forecast discussion, May 31, 2:00 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 AM CDT TUE MAY 31 2011

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST PACKAGE WILL DEAL WITH PRECIPITATION
CHANCE THIS MORNING WITH A WEAKENING LINE OF STORMS PUSHING ACROSS
KANSAS...THEN WITH ADDITIONAL CHANCES FOR THUNDERSTORMS LATER TODAY
INTO WEDNESDAY AS A BOUNDARY REMAINS NEAR THE AREA. ATTENTION THEN TURNS
TO HOT AND HUMID CONDITIONS FOR THE SECOND HALF OF THE WEEK INTO
THIS WEEKEND AS A SUMMER TIME HIGH BUILDS OVER THE CENTRAL US.

A LINE OF STORMS IS PUSHING ACROSS CENTRAL KANSAS EARLY THIS
MORNING. THIS LINE HAS BECOME OUTFLOW DOMINANT...AND AS A RESULT
IT IS WEAKENING AS IT PUSHES EAST. THIS WEAKENING TREND WILL
CONTINUE THIS MORNING AS THIS LINE CONTINUES TO TRACK TO THE EAST.
SHOWERS AND A FEW THUNDERSTORMS MAY PUSH INTO EXTREME SOUTHEAST
KANSAS AND WEST CENTRAL MISSOURI THIS MORNING...BUT SHOULD QUICKLY
DISSIPATE...WITH MOST OF THE AREA EXPECTED TO REMAIN DRY.

THE OUTFLOW BOUNDARY SHOULD STALL FROM CENTRAL MISSOURI INTO
SOUTHEAST KANSAS. LATE THIS MORNING INTO THIS AFTERNOON STORMS MAY
DEVELOP ALONG THIS BOUNDARY AS INSTABILITY INCREASES WITH THE
HEATING OF THE DAY. THERE WILL BE LITTLE UPPER LEVEL SUPPORT WITH
THIS SYSTEM...RESULTING IN WEAK LARGE SCALE WIND SHEAR. AS A
RESULT THIS ACTIVITY SHOULD BE ISOLATED TO SCATTERED IN NATURE AND
REMAIN UNORGANIZED. THE SEVERE RISK WILL BE LOW...AS LOW LEVEL
THETA-E DIFFERENCES ARE LOW LIMITING THE WIND RISK WITH THESE
STORMS. SMALL HAIL WILL BE POSSIBLE WITH A FEW OF THE STRONG
STORMS.

THE LOW LEVEL JET WILL INCREASE ACROSS THE AREA TONIGHT...WHICH
MAY HELP GENERATE SOME ELEVATED THUNDERSTORMS. THERE WILL BE A CAP
IN PLACE AND LARGE SCALE LIFT WILL NOT BE PRESENT. IF ANY STORMS
CAN DEVELOP THEY WILL REMAIN ISOLATED TO SCATTERED IN NATURE.

THURSDAY INTO THE WEEKEND A SUMMER TIME UPPER LEVEL HIGH WILL
BUILD OVER THE CENTRAL US. HOT AND HUMID CONDITIONS WILL OCCUR AS A
RESULT WITH HIGHS IN THE UPPER 80S TO THE LOWER 90S EACH
AFTERNOON. WITH THE HUMID CONDITIONS HEAT INDEX VALUES WILL LIKELY
WARM INTO BETWEEN 90 AND 100 DEGREES EACH AFTERNOON.

MAY HAVE TO WATCH FOR THE POTENTIAL FOR PULSE THUNDERSTORMS
DEVELOPING ACROSS THE AREA THIS WEEKEND INTO NEXT WEEK AS THE WARM
AND HUMID CONDITIONS CONTINUE. SINCE COVERAGE OF THESE WOULD BE
VERY LOW HAVE LEFT POPS BELOW 20 PERCENT FOR THIS TIME FRAME.

WISE

&&

.AVIATION...

FOR THE 06Z TAFS...SQUALL LINE WELL TO THE WEST OF THE AREA AS OF
0430Z AND NOT EXPECTING IT TO MAKE IT INTO CWA OVERNIGHT. MAIN
CONCERN OVERNIGHT WILL BE WITH LOW LEVEL WIND SHEAR AGAIN AS LOW
LEVEL JET WILL CAUSE 45 TO 55 KTS OF SHEAR ONCE AGAIN. OUTFLOW
BOUNDARY FROM TONIGHTS CONVECTION WILL NEED TO BE MONITORED ON
TUESDAY AS CONVECTION MAY REFIRE ALONG THIS BOUNDARY WITHIN THE
FORECAST AREA.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 31, 4:24 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 AM CDT TUE MAY 31 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
524 AM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  A FEW THUNDERSTORMS MAY BE POSSIBLE ACROSS SOUTHEAST KANSAS AND
  WEST CENTRAL MISSOURI THIS MORNING. NO SEVERE WEATHER IS
  EXPECTED WITH THIS ACTIVITY WITH THE MAIN RISK BEING CLOUD TO
  GROUND LIGHTNING. THIS LINE OF STORMS SHOULD QUICKLY DISSIPATE
  THIS MORNING AS THEY MOVE INTO THE AREA.

  A FRONT WILL STALL ACROSS PORTIONS OF THE OUTLOOK AREA TODAY.
  REDEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
  POSSIBLE THIS AFTERNOON AND EVENING...MAINLY ALONG AND NORTHWEST
  OF THE INTERSTATE 44 CORRIDOR. AN ISOLATED STRONG TO SEVERE
  THUNDERSTORM CANNOT BE RULED OUT DURING PEAK DAYTIME HEATING.
  HOWEVER THE OVERALL RISK AND COVERAGE OF SEVERE WEATHER APPEARS
  LIMITED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 THE FRONT IS EXPECTED TO LIFT BACK TO THE NORTH WEDNESDAY. ISOLATED
 THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL MISSOURI WEDNESDAY
 AS THE FRONT LIFTS TO THE NORTH.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

The radar

The Springfield radar (KSGF), 111 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Camden

When
May 31, 6:00 AM CST
Where
Camden County, 0.54 mi W of Green Bay Terrace
Measured
0.75 in hail
Reported by
Public
Coordinates
38.100, -92.780

Thunderstorm Wind, Camden

When
May 31, 6:10 AM CST
Where
Camden County, 1.29 mi ESE of Hurricane Deck
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.120, -92.780

Multiple trees were blown down along Highway F south of Sunrise Beach.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296879, 296880.